DOI: 10.1373/clinchem.2008.116541

Summary:

A 57-year-old man was referred for assessment and management of malaise and leg edema, which had increased 2 weeks after the onset of a productive cough, for which clarithromycin had been prescribed. His course was complicated by the development of a pruritic skin eruption. The patient’s medical history included type II diabetes mellitus of 5 years’ duration and stage III chronic kidney disease. He also had a chronic infection with hepatitis C virus (HCV)1 (genotype 1A) and had been lost to follow-up for the previous 19 years. Medications included antihypertensive drugs (calcium channel blocker, β-blocker, angiotensin-converting enzyme inhibitor, and furosemide), a lipid-lowering drug (ezetimibe), analgesics (hydromorphone HCl and acetaminophen), and ipratropium bromide aerosol. A physical examination revealed the following: blood pressure, 140/65 mmHg; pulse, 55 beats/min; temperature, 36.9 °C; oxygen saturation, 94% on room air; body mass index, 46 kg/m2. Abdominal distention was noted and felt to be compatible with the presence of ascites. The spleen was palpable. There was bilateral lower-extremity pitting edema and a hyperpigmented pretibial rash that was not palpable.